Alert archive / Minnesota / Special Weather Statements in 2010

Special Weather Statement, NWS Twin Cities, MN

April 12, 2010Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 12, 2010, 3:21 PM CDT for Martin County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2010, 3:21 PM CDT (20:21 UTC)
Expired
Apr 12, 2010, 4:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 3:59 PM CDTHAIL 0.753 Wsw Sherburn, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS83 KMPX 122021
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT MON APR 12 2010

MNZ091-122100-
MARTIN-
321 PM CDT MON APR 12 2010

AT 316 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JACKSON...OR 10 MILES SOUTHEAST OF LAKEFIELD. THIS
STORM WAS MOVING EAST AT 20 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DUNNELL.
  SHERBURN.
  WELCOME.
  CEYLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4372 9487 4378 9426 4351 9426 4350 9487
TIME...MOT...LOC 2020Z 261DEG 17KT 4362 9496

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 12, 1:13 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 1:13 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT MON APR 12 2010

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH ONGOING CONVECTION...BOUNDARY
INTERACTION AND HOW THE INSTABILITY/UPPER LEVEL FORCING INTERACTS
WITH CONVECTION LATER TONIGHT. IN ADDITION...HOW WILL LEFTOVER
BOUNDARY INTERACTION TONIGHT PLAY A ROLE ON CONVECTION TUESDAY.

WILL BE MAINLY CONCENTRATING ON THE SHORT TERM AS THIS TIME PERIOD
REMAINS THE MOST ACTIVE.

LATEST SFC ANALYSIS INDICATED THAT A WARM FRONTAL BOUNDARY WAS
ACROSS NORTHWESTERN IOWA...WITH CONTINUED CONVECTION FIRING ALONG
THIS BOUNDARY...AND NORTH OF IT IN FAR SOUTHWEST MN. WEAK MESO-LOW
WAS ALSO NOTED IN REGIONAL RADAR ACROSS NORTH CENTRAL IA WITH
EARLIER MORNING CONVECTION. ANOTHER WEAKENING STORM WAS ACROSS THE
ND/SD BORDER...NORTH OF ABR WHICH MAY PLAY HAVOC ON CONVECTION
LATER THIS AFTN/EVENING ACROSS WESTERN MN...INTO EAST CENTRAL MN
IF CONVECTION TO THE SOUTH DECREASES AND ALLOWS FOR THIS
MOISTURE/BOUNDARY TO MOVE NORTHWARD. ANOTHER PROBLEM IS WITH
CONVECTION ACROSS NORTHERN ND WHICH MAY LEAD TO MORE CONVECTION
LATER TONIGHT ACROSS CENTRAL MN. AM LEANING TOWARD HIGHER
PERCENTAGES ALONG AND NORTH OF THE MINNESOTA RIVER VALLEY WHICH IS
MODELED BY THE LATEST RUC13 OVERALL CONVECTIVE TRENDS. MOISTURE
ADVECTION CONTINUES TO MOVE NORTHWARD ACROSS SOUTHERN/CENTRAL MN
THIS AFTN/EVENING WHICH SEEMS REASONABLE DUE TO THE AMOUNT OF
MOISTURE ALREADY ALONG THE MN/IA BORDER. ALTHOUGH THERE WILL
REMAIN SOME SUBTLE PROBLEMS IF CONVECTION CONTINUES TO FIRE
ACROSS NORTHWEST IA. WILL ADJUST AS NECESSARY DURING THE AFTN.
ONCE THE INITIAL MOISTURE/WAA BOUNDARY MOVES NORTH OF THE FA...OR
AT LEAST NORTH OF I-94...ANY CHCS TO THE SOUTH ACROSS SOUTHERN MN
WILL BE ISOLATED IN NATURE. K-INDEX REMAIN HIGH FOR SCATTERED
SHRA/TSRA ALONG AND NORTH OF I-94 THRU TUESDAY MORNING WHICH IS
CURRENTLY REFLECTED IN POPS/WX. ALTHOUGH INSTABILITY WILL BE
HIGHEST ACROSS WESTERN MN...SVR WX THREAT IS POSSIBLE ALONG THE
SD/MN BORDER LATER THIS AFTN/EVENING BEFORE DIURNAL TRENDS TAKE
OVER. SEE SPC DISCUSSION FOR LATEST INFORMATION.

BY LATE TUESDAY/EARLY WEDNESDAY...THE MAIN COLD FRONTAL BOUNDARY
WILL BEGIN TO AFFECT WESTERN MN WITH A THIN LINE OF INSTABILITY TO
WORK WITH. THIS WILL LIKELY LEAD TO ISOLATED/SCATTERED SHRA WITH
EMBEDDED TSRA. LATER WEDNESDAY AFTN...AND MAINLY DUE TO THE UPPER
LEVEL PATTERN WHICH WILL KEEP THE FRONTAL BOUNDARY FROM MOVING TOO
FAST...CAPE INCREASE TO 1000 J/KG WHICH MAY LEAD TO SVR WX.
HOWEVER...SHEAR VALUES ARE MARGINAL...SO A FEW STRONG STORMS WITH
SMALL HAIL WILL BE THE MAIN THREAT. ANOTHER PROBLEM ON IS THE
UPPER LEVEL PATTERN WHICH IS MORE CONDUCIVE OF A SLOWLY FRONTAL
PASSAGE. THEREFORE KEPT CONTINUED CHCS OF TSRA/SHRA ON THURSDAY.

EXTENDED PERIOD IS DEPENDENT ON THE UPPER LEVEL PATTERN AND THE
MEAN TROUGHS ACROSS THE WEST AND EAST COASTS. THE 8-14 DAY 50H
ANOM PATTERN HAS BEEN CONSISTENT WITH THIS TYPE OF SCENARIO WHICH
WILL LEAD TO COOLER TEMPERATURES BEYOND FRIDAY ALONG WITH LITTLE
PRECIPITATION CHCS. ..JLT..

&&

AVIATION.../18Z TAF ISSUANCE/

CONVECTION IN SC MN HAS BCM LESS WDSPRD AS BEST INSTAB AND STRONGER
FORCING IS ACRS IA.  XPCT THESE STORMS TO RMNS S OF TAF SITES.  DRY
AMS HAS IMPEDED NWRD PRGRESS. SHWRS A FEW TSTMS DVLPG IN NE SODAK
INTO NODAK SHUD MAKE SM PRORESS SEWRD ALNG TKNS LINES AS THEY HV SM
ELEVATED INSTABL AND 850MB WWA TO HELP THEM ALNG.  KEPT TAFS VFR
WITH PCPN EXPCTD TO REMAIN HI BASED IN DRY AMS. VSBYS SHUD ALSO RMN
GNRLY VFR.  GUSTY SE WNDS SHUD TURN MR ELY THIS EVE AS WRMFNT BCMS
ANCHORED ACRS N IA.

.KMSP...DRY SELY FLOW HAS IMPEDED PCPN.  PCPN DVLPG IN DKTS MAY
AFFECT TAF ABT 22Z AND CONTG THRU ABT 03Z...BUT XPCT HIGH BASED
BASES AND VSBYS TO ALSO RMN VFR. GUSTY SE WINDS BCMG MR ELY AS
WRMFNT BCMS ANCHORED ACRS N IA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/BAP
Hazardous weather outlook, Apr 12, 12:39 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT MON APR 12 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1239 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS PRIMARILY ACROSS WEST CENTRAL
AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE POSSIBLE ACROSS MUCH OF THE AREA TONIGHT. SMALL HAIL IS
POSSIBLE OVER SOUTHWEST OR WEST CENTRAL MINNESOTA. AREA RIVERS AND
STREAMS WILL CONTINUE TO FALL...BUT REMAIN ELEVATED ACROSS THE
UPPER MINNESOTA RIVER VALLEY. SEE THE HYDROLOGY SECTION OF OUR
WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN EARLY TUESDAY...AND THEN OVER THE ENTIRE
OUTLOOK AREA WEDNESDAY AND WEDNESDAY EVENING. A WARM FRONT WILL
BE LIFTING THROUGH THE AREA EARLY TUESDAY...FOLLOWED BY A WEAK
COOL FRONT ON WEDNESDAY. AT THIS TIME...THE THREAT FOR ORGANIZED
SEVERE THUNDERSTORMS IS LOW.

AREA RIVERS AND STREAMS WILL CONTINUE TO FALL...BUT REMAIN
ELEVATED ACROSS THE UPPER MINNESOTA RIVER VALLEY. SEE THE
HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 12, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT MON APR 12 2010

MNZ091-122100-
MARTIN-
321 PM CDT MON APR 12 2010

AT 316 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JACKSON...OR 10 MILES SOUTHEAST OF LAKEFIELD. THIS
STORM WAS MOVING EAST AT 20 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DUNNELL.
  SHERBURN.
  WELCOME.
  CEYLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4372 9487 4378 9426 4351 9426 4350 9487
TIME...MOT...LOC 2020Z 261DEG 17KT 4362 9496

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:35 AM CDTSpecial Weather StatementMPXBrown25 min
Apr 12, 4:06 PM CDTSpecial Weather StatementMPXMartin39 min
Apr 12, 4:26 PM CDTSevere Thunderstorm WarningMPXMartin49 min
Apr 12, 4:53 PM CDTSpecial Weather StatementMPXWatonwan52 min
Apr 12, 5:27 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin63 min
Apr 12, 6:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth64 min

Nearby

Special Weather Statements in Minnesota, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.